Virginia, 2014

High Wind in Virginia, October 14, 2014

October 14, 2014 · NWS LWX · 1 event in 1 county or zone

Winds mixing down from a strong low level jet ahead of an approaching cold front led to multiple wind gust reports at elevations higher than 1500 feet of 50 mph and higher.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Winds mixing down from a strong low level jet ahead of an approaching cold front led to multiple wind gust reports at elevations higher than 1500 feet of 50 mph and higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Oct 14, 8:33 PM EST, 0 minutes earlier.

Area forecast discussion, Oct 14, 8:33 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
933 PM EDT TUE OCT 14 2014

.SYNOPSIS...
A POWERFUL COLD FRONT EXTENDING FROM THE EASTERN OHIO RIVER TO
FLORIDA WILL MOVE ACROSS THE REGION LATE TONIGHT INTO WEDNESDAY
EVENING. THE ASSOCIATED UPPER- LEVEL LOW WILL PERSIST OVER THE
MID-ATLANTIC INTO THURSDAY NIGHT...WITH ANOTHER UPPER LEVEL TROUGH
CROSSING THE AREA SATURDAY NIGHT. A THIRD UPPER LEVEL TROUGH LOOKS
TO CROSS THE REGION IN THE TUESDAY TIMEFRAME.

&&

.NEAR TERM /UNTIL 3 AM WEDNESDAY MORNING/...
AS OF 01Z...1002MB SFC LOW OVER CNTRL IL. THE LOW OVER THE MIDWEST
IS VERTICALLY STACKED/OCCLUDED AND CUTTING OFF FROM THE JET STREAM
WELL NORTH IN CANADA. THE LEADING EDGE OF TE COLD/OCCLUDED FRONT
IS INTO CNTRL WV AS NOTED BY A THIN LINE OF SHOWERS THAT EXTENDS
INTO NERN OH. SHOWER AND POSSIBLY ISOLATED THUNDERSTORMS WILL
CONTINUE DRIFT EAST (WITH STORM MOTION MAINLY NORTH). PATCHY RAIN
AHEAD OF THE MAIN ACTIVITY WILL CONTINUE TO DEVELOP AND MOVE INTO
THE AREA. THE NEXT AREA RECENTLY MOVED FROM NC INTO SERN VA.

SELY FLOW AHEAD OF THE FRONT HAS INCREASED AND THE THREAT FOR 40
KT GUSTS ON THE RIDGELINES CONTINUES...SO A WIND ADVISORY IS STILL
WARRANTED. PWATS WILL RISE TO ABOUT THE 1.75 INCH RANGE WHICH IS
AT THE 2 STDEV LEVEL FOR DULLES. GREATEST THREAT FOR FLASH
FLOODING IS IN TERRAIN...SO THE FLASH FLOOD WATCH REMAINS FOR THE
HIGHLANDS...SEE HYDRO SECTION BELOW.

&&

.SHORT TERM /3 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
LATER TNGT...FORCING MECHANISMS/PWAT INCREASE IN THE APLCNS. POPS
BUMP UP DURING THE OVNGT HRS. WL BE RAISING FLASH FLOOD WATCH FOR
SWRN PORTIONS OF CWFA. HYDRO DETAILS HV BEEN PLACED IN HYDROLOGY
SECTION OF THIS DISCUSSION.

MDL GDNC REMAINS IN XCLNT AGREEMENT TAKING FRNTL BNDRY THRU CWFA WED
AS H5 TROF BEGINS TO TILT NEGATIVELY. PLUME OF 1.5-2.0 INCH PWAT
SURGES NWD AHD OF FNT. KINEMATICS HV RESULTED IN STRONG UVV
FORCING...WHICH WL PROGRESS FM APLCNS ARND SUNRISE...ACRS I-95 BY
ELY AFTN...TO THE ERN SHORE BY ELY EVENING.

THIS WL BE A HIGH SHEAR/LOW CAPE ENVIRONMENT. INSTBY DOES IMPRV IN
THE AFTN ACRS ERNMOST PORTION OF THE CWFA...BUT ITS CONDITIONAL.
GIVEN THE WIND FIELD...THERE CERTAINLY IS A RISK THAT HIER WNDS WL
MIX DOWN TO SFC...PRODUCING DMGG WND THREAT. CANNOT SAY HOW
WIDESPREAD IT WL BE. CERTAINLY THE ERLR TIMING WL HELP MITIGATE
RISK. WE/RE STILL IN 5 PCT CONTOUR FM SPC...AND THE THREAT NEEDS TO
BE MONITORED.

BELIEVE THAT HVY RAFL MAY BE THE BIGGEST THREAT. THAT THREAT AREA WL
BE CONFINED TO THE BLURDG/SHEN VLY/SRN PTMC HIGHLANDS. ELSW...A GNRL
INCH XPCTD. AGAIN...PLEASE REFER TO HYDRO PORTION OF THE
DISCUSSION FOR ANY DETAILS.

HV PCPN LINGERING INTO EVE FOR THE THE METRO CORRIDOR TO ACCT FOR
TRANSLATIONAL TIMING DIFFS. OTRW...CWFA WL BE POST-FRONT DURING WED
NGT. DO BELIEVE THAT A DRY SLOT WL BE WORKING IN DUE TO SUBSIDENCE
BHD FNT.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER LEVEL ENERGY SWINGING AROUND THE BASE OF THE UPPER LEVEL LOW
LIFTING OVER THE GREAT LAKES WILL REMAIN OVER THE AREA
THURSDAY...KEEPING POPS IN THE FORECAST AFTER THE PASSAGE OF THE
FRONT. THIS RAIN SHOULD REMAIN LIGHT EARLY IN THE DAY AND FAVOR
HIGHER TERRAIN WHERE UPSLOPING COULD PROVIDE SOME ENHANCEMENT.

UPPER LEVEL RIDGING AND WESTERLY FLOW AT THE SURFACE WILL KEEP US
DRY ON FRIDAY AHEAD OF A SHORT WAVE THAT WILL CROSS THE AREA OVER
THE WEEKEND. A WEAK COLD FRONT MAY DEVELOP AT THE SURFACE IN
ASSOCIATION WITH THIS SHORT WAVE AND MOVE THROUGH THE AREA SATURDAY
NIGHT. WITH CONVERGENCE ALOFT AND DRY AIR EXTENDING INTO THE
MID-LEVELS...THIS SHOULD BE A MOSTLY DRY COLD FRONT.

CANADIAN HIGH PRESSURE WILL SETTLE IN OVER THE AREA THROUGH THE DAY
ON SUNDAY AND THE FIRST PART OF NEXT WEEK WILL SEE TEMPS 5 TO 10
DEGREES BELOW NORMAL. A WAVE OF LOW PRESSURE/ASSOCIATED COLD FRONT
MAY IMPACT THE AREA NEXT TUESDAY...BUT CONFIDENCE IS LOW IN TERMS OF
TIMING AND IMPACT THIS FAR IN ADVANCE...HAVE LOW END CHANCE POPS IN
THE FORECAST FOR NOW.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
MVFR CIGS DEVELOP BY MIDNIGHT WITH IFR CIGS POSSIBLE LATE TONIGHT
AHEAD OF THE RAIN. IFR VSBYS POSSIBLE IN THE EXPECTED HEAVY RAIN.

A STRONG WND FIELD RESIDES 1-2 KFT ALOFT...BUT NOT EXPECTED TO BE ENOUGH
FOR LLWS AT THIS TIME.

A FRNTL BNDRY WL CROSS THE TERMINALS WED...BY LT MRNG MRB AND ELY
AFTN METROS. XPCT BRIEF HVY RAIN AND GUSTY WINDS INVOF THIS FEATURE.
WHILE SOME IMPRVMNT LKLY DURING THE MRNG...FLGT CONDS WUD STILL BE
RESTRICTED. THINK THAT THERE WL BE A BRIEF REDUCTION AT THIS TIME.

CONDITIONS WILL IMPROVE FROM WEST TO EAST DURING THURSDAY ALTHOUGH
SCATTERED SHOWERS WILL BE POSSIBLE DURING THE DAY. PATCHY FOG MAY
DEVELOP DURING THURSDAY NIGHT AND FRIDAY MORNING. LOW PRESSURE WILL
MOVE AWAY FROM THE REGION ON FRIDAY WITH VFR RETURNING TO THE
TERMINALS INTO THE WEEKEND.

&&

.MARINE...
SELY FLOW AROUND 20 KT...25 KT ON THE MAIN PART OF THE BAY. THIS
WILL CONTINUE UNTIL THE COLD FRONT MOVES ACROSS THE BAY WEDNESDAY
LATE AFTERNOON INTO THE EVENING. SCA FOR ALL WATERS THROUGH
WEDNESDAY...CONTINUING FOR THE BAY INTO THE EVENING. SPECIAL
MARINE WARNINGS EXPECTED DUE TO GUSTY SHOWERS AND ISOLATED
THUNDERSTORMS.

WINDS XPCTD TO DROP BLO SCA BHD FRONT WED NGT AND REMAIN BLO THRU
END OF FCST PD.

&&

.HYDROLOGY...
PERIODICALLY HEAVY RAIN WILL MOVE EAST ACROSS THE CENTRAL
APPALACHIANS LATE TONIGHT...THEN ACROSS THE BLUE RIDGE AND THE
BALT-WASH METRO WEDNESDAY. GIVEN SLOW PROGRESSION OVERNIGHT...
RAINFALL OF 1 TO 2 INCHES IN A FEW HOURS IS ANTICIPATED. ALTHOUGH
IT HAS BEEN FAIRLY DRY RECENTLY...RAINFALL MONTH-TO- DATE IS
ACTUALLY NEAR NORMAL AND GROUNDWATER/STREAM FLOW REMAIN NEAR
NORMAL. SO THIS RAIN HAS THE POTENTIAL TO CAUSE FLASH FLOODING...
ESPECIALLY IN THE TERRAIN OF THE POTOMAC HIGHLANDS...CENTRAL
SHENANDOAH VALLEY...AND CENTRAL VIRGINIA BLUE RIDGE AND
FOOTHILLS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH
WEDNESDAY MORNING FOR THESE AREAS. FURTHER NORTH...TOWARD
CUMBERLAND AND MARTINSBURG...CONFIDENCE IS LOWER DUE TO HIGHER
FLASH FLOOD GUIDANCE...AND THE HEAVIEST PRECIP BAND IS EXPECTED
TO LOSE SOME OF ITS PUNCH AS IT PUSHES EASTWARD DUE TO SLIGHTLY
WEAKER WINDS ALOFT...AMONG OTHER FACTORS.

DURING THE LATE MORNING AND AFTERNOON...THE RAIN WILL KEEP
SPREADING EASTWARD. THERE IS THE POTENTIAL FOR A QUICK INCH OR SO
OF RAINFALL. SHOULD THE SYSTEM STALL...TWO INCHES IN THREE HOURS
WOULD BE ENOUGH TO CAUSE FLASH FLOODING IN THE BALTIMORE AND
WASHINGTON URBAN AREAS. THIS THREAT WILL BE FURTHER ASSESSED
OVERNIGHT.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY THROUGH TONIGHT FOR MIDDLE WRN MD SHORE.

POSITIVE TIDAL ANOMALIES ARE SLOWLY RISING FROM 3/4 FT THIS
EVENING AT ANNAPOLIS AND FORT MCHENRY. ANNAPOLIS...THE MOST
SENSITIVE SITE IN OUR FORECAST AREA...IS ON PACE TO RISE A LITTLE
ABOVE THE MINOR THRESHOLD OF 2.4 FT MLLW. SOUTHEASTERLY FLOW
CONTINUES TO BE 20 TO 25 KT ON THE BAY SO ANOMALIES WILL CONTINUE
TO INCREASE WELL INTO THE OVERNIGHT. THIS IS THE PREFERRED HIGH
TIDE TONIGHT...SO IT WILL BE CLOSE AT BALTIMORE...BUT POSSIBLY
JUST BELOW (THE ANOMALY MUST RISE ANOTHER 0.5 FT FROM 9PM).

THE HIGH TIDE CYCLE WEDNESDAY MORNING/EARLY AFTERNOON IS THE
LESSER DIURNAL TIDE. SOUTH OR SOUTHEAST FLOW WILL BE THE STRONGEST
IN THIS TIME...BUT MOST PLACES WILL REQUIRE AND EXTRA 0.5 FT
ANOMALY. THEREFORE...IT IS LEFT TO THE OVERNIGHT SHIFT TO
DETERMINE IF AN ADVISORY WILL BE NEEDED. MODERATE COASTAL
FLOODING WOULD REQUIRE ABOUT A 2.3 FOOT ANOMALY AT ANNAPOLIS...
WHICH STILL SEEMS UNLIKELY.

HIGH TIDE WEDNESDAY NIGHT IS THE PREFERRED AGAIN...AND MORE SOUTH
WINDS ARE EXPECTED AFTER THE FRONT (IT IS NOT REALLY A COLD FRONT) SO
ONGOING ELEVATED WATERS SHOULD RESULT IN SOME MINOR COASTAL
FLOODING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR MDZ011-014-
     018.
VA...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR VAZ025>027-029-030-
     036>040-503-504.
     FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH WEDNESDAY
     MORNING FOR VAZ025>027-029-030-036>040-503-504.
WV...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR WVZ055-501-502-505-
     506.
     FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH WEDNESDAY
     MORNING FOR WVZ055-501-502-505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR ANZ530>532-
     539>542.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT WEDNESDAY FOR ANZ533-534-
     537-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ535-536-
     538.

&&

SYNOPSIS...BAJ/HTS
NEAR TERM...BAJ
SHORT TERM...HTS
LONG TERM...CEB
AVIATION...BAJ/HTS
MARINE...BAJ/HTS
HYDROLOGY...
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Oct 14, 6:34 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 PM EDT TUE OCT 14 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
734 PM EDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS TONIGHT.

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE HIGH TIDE TONIGHT FOR
CALVERT...ANNE ARUNDEL...AND SOUTHERN BALTIMORE COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POWERFUL COLD FRONT WILL CROSS THE REGION WEDNESDAY INTO EARLY
THURSDAY. THE POTENTIAL EXISTS FOR HEAVY RAINFALL AND FLOODING
ACROSS THE OUTLOOK AREA. IN ADDITION...A FEW STRONG THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WIND GUSTS ARE POSSIBLE MIDDAY
WEDNESDAY INTO WEDNESDAY EVENING.

MINOR COASTAL FLOODING IS LIKELY ALONG THE WESTERN SHORE OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER WEDNESDAY NIGHT INTO THURSDAY.
MODERATE COASTAL FLOODING IS ALSO POSSIBLE AT SENSITIVE SITES
WEDNESDAY NIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL WATERS WEDNESDAY...
THEN FOR PORTIONS OF THE WATERS WEDNESDAY EVENING. GALES ARE ALSO
POSSIBLE WEDNESDAY AFTERNOON INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY INTO WEDNESDAY EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151245-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
734 PM EDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A POWERFUL COLD FRONT WILL APPROACH TONIGHT. A FEW STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
LATE TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE
ALLEGHENY HIGHLANDS...THE CENTRAL SHENANDOAH VALLEY...AND THE
CENTRAL VIRGINIA FOOTHILLS.

A WIND ADVISORY IS IN EFFECT TONIGHT FOR THE RIDGE TOPS SOUTH OF
A LINE FROM FRONT ROYAL TO BAYARD...INCLUDING THE SKYLINE DRIVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLASH FLOOD WATCH CONTINUES UNTIL NOON WEDNESDAY. THE THREAT
FOR HEAVY RAINFALL...DAMAGING WIND GUSTS...AND FLOODING PERSISTS
AHEAD OF THE COLD FRONT INTO WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Albemarle

When
October 14, 8:33 PM EST to 9:17 PM EST
Where
Albemarle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

A tree was reported down at the intersection of Warren Ferry and James River Rd.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545935.